Alert archive / Alabama / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 13, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Mar 14, 2019, 12:17 PM CDT for Lauderdale County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2019, 12:17 PM CDT (17:17 UTC)
- Expired
- Mar 14, 2019, 12:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 122 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 12:11 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 5.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1259 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
019
WUUS54 KHUN 141717
SVRHUN
ALC077-141745-
/O.NEW.KHUN.SV.W.0013.190314T1717Z-190314T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
1217 PM CDT THU MAR 14 2019
The National Weather Service in Huntsville Alabama has issued a
* Severe Thunderstorm Warning for...
Northwestern Lauderdale County in northwestern Alabama...
* Until 1245 PM CDT.
* At 1216 PM CDT, a severe thunderstorm was located near Burnsville,
or 8 miles west of J P Coleman State Park, moving northeast at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Lauderdale County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 700 PM CDT for northwestern
Alabama.
LAT...LON 3501 8796 3500 8794 3491 8815 3494 8817
3496 8817 3497 8819 3500 8820 3501 8820
TIME...MOT...LOC 1716Z 235DEG 39KT 3490 8832
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Stumpf2 follow-up statements
402
WWUS54 KHUN 141731
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
1231 PM CDT THU MAR 14 2019
ALC077-141745-
/O.CON.KHUN.SV.W.0013.000000T0000Z-190314T1745Z/
Lauderdale AL-
1231 PM CDT THU MAR 14 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR NORTHWESTERN LAUDERDALE COUNTY...
At 1231 PM CDT, a severe thunderstorm was located near J P Coleman
State Park, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Lauderdale County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 700 PM CDT for northwestern
Alabama.
LAT...LON 3501 8804 3498 8810 3494 8817 3496 8817
3497 8819 3500 8820 3501 8820
TIME...MOT...LOC 1731Z 235DEG 39KT 3500 8815
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Stumpf289
WWUS54 KHUN 141737
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
1237 PM CDT THU MAR 14 2019
ALC077-141746-
/O.EXP.KHUN.SV.W.0013.000000T0000Z-190314T1745Z/
Lauderdale AL-
1237 PM CDT THU MAR 14 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LAUDERDALE COUNTY
WILL EXPIRE AT 1245 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 700 PM CDT for northwestern
Alabama.
LAT...LON 3501 8804 3498 8810 3494 8817 3496 8817
3497 8819 3500 8820 3501 8820
TIME...MOT...LOC 1736Z 235DEG 39KT 3502 8811
$$
StumpfWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 10:48 AM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Mar 14, 10:48 AM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1048 AM CDT Thu Mar 14 2019 .UPDATE... For 12Z TAFS. && .NEAR TERM...(Rest of Today) Issued at 1045 AM CDT Thu Mar 14 2019 An infrared, visible, and daytime cloud phase satellite view indicated overcast conditions continuing across the greater Tennessee Valley. Cloud bases over the region were in the MVFR range (1000-3000' AGL), with winds at cloud base level ~40kt, and 50kt at 850mb. SSE winds at the surface continued sustained in the 20-25 mph range with some gusts over 35 mph (especially in the higher terrain). Thus will continue the Wind Advisory active until 7 PM CDT. 12Z area soundings indicated a rather capped environment aloft, with the BMX soundings capped in the 8500 ASL range. The strong winds veering with height from the surface to above was producing strong storm relative helicity values in the 0-1km ~400 and 0-3km ~500m/s respectively. Along and east of I-55, an area of showers with a few rumbles of thunder continued to approach western Alabama. The showers have been staying "weak" as of the last few hours. Tornado Watch #23 over western TN and northern MS will be allowed to expire at noon. No other watch is planned from the SPC for now, but if this activity strengthens and/or new development forms over this region, that could change. A challenging forecast for the short-term regarding on timing of development of showers/storms, and the passage of the cold front(s). The models have various timing even now. One factor in play are the lower clouds in place, that will dampen absolute surface base instabilities. If they erode and more heating is realized, discrete cell/supercell development is a possibility. Otherwise am expecting more development preceding/along the main Quasi-Linear line in the afternoon to early evening. All modes of severe weather are possible, with damaging wind gusts the main threat. Will make minimal adjustments to the grids, mainly updating them to current conditions. Despite the cloud cover, high temperatures should rise into the low/mid 70s. Am not keen on lowering temps yet, as have been disappointed in previous cases after doing so. Synoptic wise, the main cold front should reach NW Alabama in the early evening, then reach NE Alabama around midnight. A loss of daytime heating will result in overall storm strength decreasing as the evening progresses, and end as the front passes. SSE winds will also veer more to the SSW, then SW, which will reduce storm relative helicity. .SHORT TERM...(Tonight through Saturday night) Issued at 317 AM CDT Thu Mar 14 2019 Lingering showers are possible tonight for Northeast Alabama, but these will not be severe. As the cooler, drier airmass settles into the region, low temperatures tonight will dive down to the mid 40s in Northwest Alabama to the low 50s in Northeast Alabama. Low temperatures tonight are also dependent on how quickly the cold front tracks through the area; the faster the front, the lower the temperatures. A longwave trough will envelop the Eastern US tomorrow and maintain influence over the region through early next week. A surface high pressure system from the NW Pacific will progress over the region behind the cold front. As surface winds decrease and become more northerly, look for a cooler and dry weekend. High temperatures will range from the low to mid 50s both tomorrow and Saturday. Low temperatures will be down to the low to mid 30s tomorrow night and Saturday night. The coldest night will be Saturday night as the high becomes more centered over the Mid South, bringing mostly clear skies and calm winds. Ideal radiational cooling may produce some low temperatures at or below freezing by early Sunday morning, so agricultural interests should keep up with the forecast for this weekend. .LONG TERM...(Sunday through Wednesday) Issued at 317 AM CDT Thu Mar 14 2019 Cool and dry conditions will persist into the long term period, as a broad upper trough remains over the eastern CONUS and high pressure traverses through the Mid West and Ohio Valley. After a rather cold start to the day Sunday, temperatures will warm nicely under mostly clear skies. However, given the northerly flow, temps will be slightly below normal for this time of year with highs in the upper 50s. The clear skies will persist through the overnight hours, with lows falling into the mid to upper 30s by daybreak on Monday. Forecast models are in a bit of a disagreement with the evolution of a shortwave that is expected to dig southward trough the western periphery of the trough as it moves to the east. The GFS is certainly quicker bringing an initial shortwave through Monday night, with a potentially stronger shortwave amplifying the trough over the Mid Atlantic on Wednesday night. The ECMWF and Canadian models don't really have that initial shortwave, but do bring the latter shortwave further west and a little sooner. Surface flow will maintain a more northerly component through at least Tuesday night, so the drier airmass will leave little moisture for any rain to develop with either shortwave. But even then, if we do see some better moisture return, we are only looking a quick round of light rain. Given the differences among models, have maintained a slight chance for light rain beginning Wednesday night, which falls just outside of the forecast period. Otherwise, expect dry conditions to persist through the middle of the next work week. Highs will generally be in the upper 50s to lower 60s each day, with overnight lows in the 40s Tuesday night and Wednesday night. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 617 AM CDT Thu Mar 14 2019 Ongoing MVFR cigs will continue throughout the day. Scattered rain showers this morning will gradually strengthen and become moderate with isolated thunderstorms this afternoon. Strong south winds with frequent gusts 25-30 kts will continue this morning, as well. A line of strong storms, some severe, will approach the area from the west this afternoon. Expect reduced visibility and briefly lower ceilings in any stronger storms. Rain activity will end from west to east late this evening as a cold front crosses the area. Ceilings will gradually lift above MVFR threshold and scatter out by early tomorrow morning as northwest winds decrease below 10 kts. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Wind Advisory until 7 PM CDT this evening for ALZ001>010-016. TN...Wind Advisory until 7 PM CDT this evening for TNZ076-096-097. && NEAR TERM...30 SHORT TERM...30 LONG TERM...73 AVIATION...30 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Mar 14, 3:46 AM CDT, 8 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 346 AM CDT Thu Mar 14 2019 ALZ001>010-016-TNZ076-096-097-150000- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 346 AM CDT Thu Mar 14 2019 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Strong non-thunderstorm winds between 20 and 25 mph with gusts above 35 mph are possible today, see the Wind Advisory for additional details. Numerous showers and thunderstorms are likely this afternoon and evening as a cold front slowly moves across the region. Several of these storms may become severe, with damaging straight line winds and a few tornadoes possible. Frequent lightning and brief heavy rainfall are also likely with these storms. Minor river flooding will continue on the Tennessee River Basin. Please check the latest river flood products for specific information. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Subfreezing early morning temperatures will be possible for portions of the region this weekend and early next week. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is possible Thursday afternoon and evening.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 9:33 PM CDT | Wind Advisory | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 20 hr |
| Mar 14, 12:24 PM CDT | Tornado Warning | HUN | Lauderdale | 21 min |
| Mar 14, 12:55 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 35 min |
| Mar 14, 1:18 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 27 min |
| Mar 14, 1:26 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 23 min |
| Mar 14, 1:30 PM CDT | Special Weather Statement | HUN | Colbert, Lauderdale | 45 min |
| Mar 14, 1:41 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 34 min |
| Mar 14, 1:47 PM CDT | Tornado Warning | HUN | Franklin | 28 min |
| Mar 14, 2:10 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 35 min |
| Mar 14, 2:13 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence | 32 min |
| Mar 14, 2:34 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Morgan | 26 min |
| Mar 14, 2:38 PM CDT | Special Weather Statement | HUN | Limestone | 37 min |
| Mar 14, 2:39 PM CDT | Tornado Warning | HUN | Lawrence | 22 min |
| Mar 14, 2:40 PM CDT | Special Weather Statement | HUN | Limestone | 35 min |
| Mar 14, 2:57 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Morgan | 33 min |
| Mar 14, 3:26 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison, Morgan | 34 min |
| Mar 14, 3:42 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 33 min |
| Mar 14, 3:54 PM CDT | Special Weather Statement | HUN | Madison | 51 min |
| Mar 14, 4:03 PM CDT | Tornado Warning | HUN | Cullman | 27 min |
| Mar 14, 4:21 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 24 min |
| Mar 14, 4:25 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Marshall | 35 min |
| Mar 14, 4:27 PM CDT | Special Weather Statement | HUN | Cullman | 48 min |
| Mar 14, 4:52 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 23 min |
| Mar 14, 5:09 PM CDT | Special Weather Statement | HUN | DeKalb | 51 min |
| Mar 14, 6:02 PM CDT | Special Weather Statement | HUN | Cullman | 28 min |
| Mar 14, 6:24 PM CDT | Special Weather Statement | HUN | Cullman | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.